Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 2, NWS Rapid City, SD

June 14, 1997Meade County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 14, 1997, 4:22 PM MDT for Meade County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 4:22 PM MDT (22:22 UTC)
Expired
Jun 14, 1997, 4:55 PM MDT
In force
33 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Meade County, SD

The radar

The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRAP 142222 RRA
TORRAP
SDC093-142255-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT SAT JUN 14 1997

* TORNADO WARNING FOR
  SOUTHWESTERN MEADE COUNTY - WESTERN SOUTH DAKOTA

* UNTIL 455 PM MDT
 
* SOME LOCATIONS AFFECTED
  EAST OF PIEDMONT

* AT 420 PM MDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10
  NORTH-NORTHEAST OF RAPID CITY. THE STORM WAS MOVING EAST AT 10 MPH.
 
LEAVE YOUR MOBILE HOME FOR YOUR D"ESIGNATED STORM SHELTER. IF YOU
DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE
STRUCTURE.

ANDERSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 9:49 AM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 9:49 AM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SOUTH DAKOTA AND NE WYOMING
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MST SAT JUN 14 1997

STLT SHWS CLDS CLRG FM NW SD...WHILE WTR VAPOR IMAGERY SHWS UPR LOW
SPINNING ARND NV-UT AREA AND MSTR INCRG OVR WY AHD OF IT.  S/WV TROF
MOVG ACRS MT WL PUSH SFC BNDRY TWD AREA AND SERVE AS FOCUS/DYNAMICS FOR
AFTN TSTMS.  DWPTS WL INCRS AS WELL TO PROVIDE FUEL FOR TSTMS.  TEMPS
WRMG RAPIDLY THIS MRNG SO WL UPDATE ZONES FOR HIGHS.

.UNR...NONE.
ANDERSON

In the hours before

Special weather statement, Jun 14, 11:06 AM MDT, 5 hours 16 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT SAT JUN 14 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE
THUNDERSTORMS.

DISCUSSION...
A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH
DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH
DAKOTA TONIGHT.  INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE
THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF
THE FRONT.

ANDERSON
Special weather statement, Jun 14, 11:10 AM MDT, 5 hours 12 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT SAT JUN 14 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE
THUNDERSTORMS.

DISCUSSION...
A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH
DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH
DAKOTA TONIGHT.  INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE
THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF
THE FRONT.

ANDERSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:28 PM MDTSevere Thunderstorm WarningUNRMeade32 min
Jun 14, 3:43 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade47 min
Jun 14, 4:18 PM MDTFlash Flood WarningUNRMeade5 hr
Jun 14, 4:50 PM MDTSevere Thunderstorm WarningUNRButte50 min
Jun 14, 4:53 PM MDTTornado WarningUNRMeade, Pennington32 min
Jun 14, 5:27 PM MDTTornado WarningUNRMeade, Pennington33 min
Jun 14, 5:38 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence32 min
Jun 14, 5:54 PM MDTSevere Thunderstorm WarningUNRButte, Harding46 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.